Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 128, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 10, 2015, 2:48 PM CDT for Lyon County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2015, 2:48 PM CDT (19:48 UTC)
- Expired
- Jul 10, 2015, 3:20 PM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lyon County, KS
The radar
The Topeka radar (KTWX), 64 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 7.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
158
WUUS53 KTOP 101948
SVRTOP
KSC111-102030-
/O.NEW.KTOP.SV.W.0128.150710T1948Z-150710T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
248 PM CDT FRI JUL 10 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 330 PM CDT
* AT 246 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COTTONWOOD
FALLS...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
EMPORIA...AMERICUS...OLPE...HARTFORD...NEOSHO RAPIDS AND READING.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.
KANSAS TURNPIKE BETWEEN MILE MARKERS 116 AND 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3851 9635 3853 9596 3848 9595 3827 9595
3823 9636
TIME...MOT...LOC 1946Z 260DEG 24KT 3834 9644
HAIL...1.00IN
WIND...60MPH
$$
BOWEN2 follow-up statements
595
WWUS53 KTOP 102014
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
314 PM CDT FRI JUL 10 2015
KSC111-102030-
/O.CON.KTOP.SV.W.0128.000000T0000Z-150710T2030Z/
LYON-
314 PM CDT FRI JUL 10 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHERN LYON COUNTY...
AT 313 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EMPORIA...
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
EMPORIA...AMERICUS...OLPE...HARTFORD...NEOSHO RAPIDS AND READING.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.
KANSAS TURNPIKE BETWEEN MILE MARKERS 116 AND 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3851 9635 3853 9596 3848 9595 3827 9595
3823 9636
TIME...MOT...LOC 2013Z 257DEG 22KT 3838 9626
HAIL...0.75IN
WIND...60MPH
$$
BOWEN612
WWUS53 KTOP 102020
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT FRI JUL 10 2015
KSC111-102029-
/O.CAN.KTOP.SV.W.0128.000000T0000Z-150710T2030Z/
LYON-
320 PM CDT FRI JUL 10 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LYON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3851 9635 3853 9596 3848 9595 3827 9595
3823 9636
TIME...MOT...LOC 2016Z 260DEG 24KT 3839 9621
$$
BOWENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:19 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 10, 12:19 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1219 PM CDT FRI JUL 10 2015 ...AVIATION UPDATE... .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 430 AM CDT FRI JUL 10 2015 THERE ARE SEVERAL FEATURES PRESENT OVER THE REGION THAT WILL PLAY A ROLE IN THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT. WATER VAPOR IMAGERY SHOWED TWO SHORTWAVES THAT WILL IMPACT THE AREA DURING THE SHORT-TERM: ONE OF WHICH WAS NOTED ACROSS SOUTH CENTRAL KS AND A SECOND SHORTWAVE THAT WAS LOCATED OVER THE TEXAS PANHANDLE. REGIONAL RADAR FROM EARLY THIS MORNING SHOWED A CLUSTER OF SHOWERS AND THUNDERSTORMS ONGOING OVER SOUTH CENTRAL KS DUE TO THE AVAILABLE FORCING FROM THE NEARBY SHORTWAVE AS WELL AS SOME ENHANCED ISENTROPIC LIFT IN THE 305K LAYER CENTERED OVER THAT SAME AREA. IN ADDITION TO THESE TWO SHORTWAVES, A WEAK AND SOMEWHAT STATIONARY FRONTAL BOUNDARY WAS STRETCHED ACROSS SOUTHERN KANSAS AND IS THE FOCUS FOR SOME ISOLATED THUNDERSTORM DEVELOPMENT EARLY THIS MORNING OVER SOUTHEAST KS. THE SHORTWAVE OVER SOUTH CENTRAL KS SHOULD SKIM OVER EAST CENTRAL KS TODAY WITH THE SECOND SHORTWAVE OVER TEXAS EXPECTED TO STRENGTHEN A BIT AS IT LIFTS NORTHEASTWARD INTO THE CWA LATE THIS AFTERNOON THROUGH TONIGHT. THE STATIONARY BOUNDARY SHOULD START TO SLOWLY LIFT NORTHWARD INTO THE CWA AS A WARM FRONT THIS AFTERNOON INTO THIS EVENING, HOWEVER IT LOOKS TO BECOME SOMEWHAT WASHED OUT OVER THE AREA AND VERY ILL-DEFINED BY TONIGHT. WITH THESE FEATURES IN PLACE, EXPECT A FEW ROUNDS OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY. EXPECT THE CLUSTER OF STORMS CURRENTLY OVER SOUTH CENTRAL AND CENTRAL KS TO TRACK INTO SOUTHWESTERN PORTIONS OF THE CWA BY AROUND SUNRISE AND CONTINUE TO OVERSPREAD THE AREA THROUGH THE MORNING HOURS, LIKELY BREAKING UP AND DISSIPATING SOME AS IT MOVES INTO FAR NORTHEAST KS. AS THE REMNANTS OF THE MORNING ACTIVITY FIZZLES OVER NORTHEAST KS BY THE AFTERNOON, THE SECOND SHORTWAVE ALONG WITH THE WEAK SURFACE FRONT SHOULD BRING THE NEXT BATCH OF THUNDERSTORMS INTO CENTRAL KS BY MID AFTERNOON AND LIKELY BE MORE WIDESPREAD INTO THE EVENING HOURS THAN THE PRECIPITATION FROM THE FIRST SHORTWAVE. HOWEVER, THERE ARE STILL MODEL DISCREPANCIES WITH REGARDS TO WHERE THE BEST FOCUS FOR PRECIPITATION WILL BE AS THERE ARE SLIGHT VARIATIONS IN THE EXACT TRACKING OF THE SECOND SHORTWAVE. MODELS SHOW THE CAP WEAKENING SIGNIFICANTLY BY EARLY/MID AFTERNOON WITH HIGHER AMOUNTS OF INSTABILITY AND SHEAR THAN PREVIOUS MODEL RUNS WERE SUGGESTING. AFTERNOON CAPE VALUES MAY BE UPWARDS OF AROUND 2000-3000 J/KG WITH UPWARDS OF 30-35KTS OF 0-6KM SHEAR. WITH THESE CONDITIONS IN PLACE, THERE IS THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP THIS AFTERNOON INTO THIS EVENING, WITH THE MAIN CONCERNS BEING WIND AND HAIL. HOWEVER, MODELS SHOW THAT 0-1KM HELICITY VALUES MAY REACH UPWARDS OF 90-120 M2/S2 BY EARLY THIS EVENING, SO CANNOT RULE OUT THE POTENTIAL FOR AN ISOLATED TORNADO. ADDITIONALLY, PWAT VALUES SHOULD REACH AROUND 2.0-2.2 INCHES BY THIS EVENING, SO SOME LOCALLY HEAVY RAIN AND POTENTIALLY SOME LOCALIZED FLOODING WILL BE POSSIBLE IF ANY STRONG THUNDERSTORMS TRACK OVER A PARTICULAR LOCATION. THIS SECOND ROUND OF SHOWERS AND THUNDERSTORMS SHOULD BECOME ELEVATED LATER IN THE EVENING AND EXIT THE AREA FROM WEST TO EAST OVERNIGHT. WITH THE LOW/MID LEVEL CLOUDS IN PLACE TODAY, HAVE COOLED HIGH TEMPERATURES DOWN A FEW DEGREES INTO THE LOW/MID 80S WITH OVERNIGHT LOW TEMPERATURES ONLY DROPPING INTO THE LOW 70S. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 430 AM CDT FRI JUL 10 2015 SATURDAY THROUGH TUESDAY WILL BE QUITE HOT...WITH A FEW DAYS LIKELY APPROACHING OR EXCEEDING HEAT ADVISORY CRITERIA (GENERALLY 105 HEAT INDEX). THE QUESTION EACH DAY COMES IN SPORADIC CHANCES FOR THUNDERSTORMS...MAINLY NORTH OF THE FORECAST AREA. WHILE THE UPPER RIDGE WILL BE BUILDING INTO THE REGION...IT IS LIKELY TO BE A RATHER FLAT RIDGE WITH FREQUENT SHORT WAVE ENERGY ALONG THE PERIPHERY. MOST MODEL GUIDANCE IS CURRENTLY FOCUSING MUCH OF THE PRECIPITATION WITH THESE WEAK WAVES NORTH OF THE LOCAL FORECAST AREA BUT THERE HAS BEEN A GENERAL MODEL BIAS TOO FAR NORTH WITH THESE SYSTEMS. AND...GIVEN THE POTENTIAL FOR OUTFLOW TO PUSH SOUTH INTO THE AREA WITH ANY GIVEN MCS TO PROVIDE SOME COMBINATION OF CLOUDS...COOLER AIR...OR A POTENTIAL FOCUS FOR AFTERNOON THUNDERSTORMS...THE CURRENT CONFIDENCE LEVEL IN REACHING HEAT INDEX CRITERIA ON A GIVEN DAY OR MULTIPLE DAYS IN A ROW IS TOO LOW TO WARRANT AN EARLY ADVISORY. REGARDLESS...THE CURRENT FORECAST PAINTS A HEAT INDEX OF 100-105 ACROSS THE ENTIRE AREA ON SATURDAY AND EVEN WARMER FOR SUNDAY AND MONDAY. IN TERMS OF THUNDERSTORM CHANCES THROUGH MONDAY...CURRENTLY DO NOT HAVE STORMS MENTIONED IN THIS PORTION OF THE FORECAST WITH POPS BELOW 15%. HOWEVER...IF THE RIGHT SITUATION PLAYS OUT (CONVERGENCE ALONG A DRY PUNCH IN NORTH CENTRAL KANSAS LATE SATURDAY...MCS PROPAGATING EAST SOUTHEAST INTO THE AREA SUNDAY MORNING OR MONDAY MORNING...OR A REMNANT OUTFLOW BOUNDARY BECOMING A LATE AFTERNOON FOCUS)...COULD SEE THUNDERSTORMS IN THE LOCAL AREA. HOWEVER THESE ARE ALL VERY LOW PROBABILITY EVENTS AT THIS TIME SO HAVE KEPT POPS LOW THROUGH MONDAY. TUESDAY THROUGH FRIDAY SEEMS TO DEMONSTRATE MORE OF A BREAK DOWN IN THE UPPER RIDGE WHICH WOULD SUGGEST THE TRACK OF UPPER ENERGY WILL DIP SOUTH A BIT AND BRING BETTER THUNDERSTORM CHANCES ALONG WITH SLIGHTLY COOLER TEMPERATURES TO THE LOCAL AREA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1219 PM CDT FRI JUL 10 2015 WITH A WEAK WAVE MOVING OVERHEAD, SCATTERED ELEVATED STORMS WILL BE POSSIBLE THROUGH THE AFTERNOON. UNFORTUNATELY THERE IS NO BOUNDARY TO FOCUS CONVECTION AND SO TIMING STORMS IN THE TAFS IS LOW CONFIDENCE. EVENTUALLY THIS WAVE SHOULD LIFT NORTH OF THE AREA WITH THE BOUNDARY LAYER STABILIZING. SO THE SCATTERED CONVECTION SHOULD COME TO AN END SOMETIME THIS EVENING. HOWEVER THE HIGH RES MODELS ARE SUGGESTING A MCS COULD MOVE OFF THE HIGHER TERRAIN TOWARDS NORTH CENTRAL KS. DON'T HAVE MUCH CONFIDENCE IN THIS SO WILL WAIT AND SEE IF STORMS WILL PERSIST LATE INTO THE EVENING. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HENNECKE LONG TERM...BARJENBRUCH AVIATION...WOLTERS
Hazardous weather outlook, Jul 10, 10:24 AM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1024 AM CDT FRI JUL 10 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-111530- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1024 AM CDT FRI JUL 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. ADDITIONAL THUNDERSTORMS COULD DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING. THE PRIMARY CONCERN WITH ANY NEW DEVELOPMENT WILL BE DAMAGING WINDS AND LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HEAT INDEX TEMPERATURES WILL LIKELY REACH 100-105 DEGREES ON SATURDAY AND TUESDAY...AND MAY EXCEED 105 DEGREES ON SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY THIS AFTERNOON OR TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP WOLTERS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:34 PM CDT | Special Weather Statement | TOP | Lyon | 41 min |
| Jul 10, 4:01 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 44 min |
| Jul 10, 4:05 PM CDT | Areal Flood Advisory | TOP | Lyon | 3 hr |
| Jul 10, 4:22 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 38 min |
| Jul 10, 4:33 PM CDT | Flash Flood Warning | TOP | Lyon | 5 hr |
| Jul 10, 4:42 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 48 min |
| Jul 10, 5:07 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Osage | 24 min |
| Jul 10, 5:20 PM CDT | Flash Flood Warning | TOP | Coffey, Osage | 4 hr |
| Jul 10, 5:35 PM CDT | Flash Flood Warning | TOP | Coffey | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.